Texas, 2005

Hail and Damaging Winds in Texas, March 6, 2005

March 6, 2005 · NWS MAF · 5 events in 3 counties and zones

An isolated severe thunderstorm initiated along the Guadalupe Mountains of west Texas during the late afternoon of the 6th and propagated east across the Upper Trans Pecos region. This storm resulted in large amounts of hail up to the size of half dollars and occasional severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated severe thunderstorm initiated along the Guadalupe Mountains of west Texas during the late afternoon of the 6th and propagated east across the Upper Trans Pecos region. This storm resulted in large amounts of hail up to the size of half dollars and occasional severe wind gusts. No significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 6, 2:11 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 6, 2:11 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CST SUN MAR 6 2005

.SHORT TERM...
SOUTHEAST SURFACE WINDS HAVE INCREASED LOW-LEVEL MOISTURE ACROSS ALL
OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. DEW POINTS AS OF 19Z
WERE IN THE LOWER 40S TO LOWER 50S ACROSS THE CWA. VISIBLE SATELLITE
LOOP CONTINUES TO SHOW A CLEARING TREND FOR ROUGHLY THE WESTERN 1/2
OF THE AREA THIS AFTERNOON. CU FIELD CONTINUES TO DEVELOP WITH
AFTERNOON HEATING AND WE EXPECT WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER THE ABOVE MENTIONED REGION. THE SHORT
RANGE MODELS ARE UNDERESTIMATING THE CAPE FIELDS...AND GIVEN
FAVORABLE SHEAR AND DYNAMICS...A FEW OF THE STRONGER STORMS COULD
STILL PRODUCE SEVERE HAIL/WINDS. WE WILL CONTINUE TO MENTION THIS
POSSIBILITY IN THE UPCOMING HWO. SHOWER AND THUNDERSTORM ACTIVITY
SHOULD SLOWLY DECREASE IN AREAL COVERAGE LATE THIS EVENING WITH THE
LOSS OF DAYTIME HEATING.

.LONG TERM...
LOOKS LIKE A FAIRLY BENIGN WEATHER PATTERN TO TAKE SHAPE IN
THE LONG TERM AS UPPER AIR REGIME TRANSITIONS INTO A WESTERN
RIDGE/EASTERN TROUGH SCENARIO BY MONDAY. THE MAIN CHALLENGE
MONDAY AND TUESDAY WILL BE THE CONTINUING SINKING SOUTHERN
STREAM SYSTEM INTO MEXICO DURING THE TRANSITION PERIOD AND
ITS INTERACTION WITH A WEAK NORTHERN STREAM BOUNDARY. WILL
HOLD ON TO ISOLATED TO SLIGHT POPS ACROSS PORTIONS OF THE
BIG BEND AND LOWER TRANS PECOS REGION MONDAY AND TUESDAY WITH
THE WEAK FRONT DUE THROUGH THIS REGION LATE MONDAY WITH SOME
AFFECTS OF DIFLUENCE AND BACKING OF MID LEVEL FLOW FROM THE
OLD SOUTHERN STREAM LOW AS  WELL AS SOME UPSLOPE RETURN BEHIND
THE BOUNDARY FROM THE LOWER RIO GRANDE.

BY WEDNESDAY THE WEATHER SHOULD BE QUIET AS THE UPPER TROUGH AXIS
WILL DEFINITELY HAVE SHIFTED SOUTH AND EAST AWAY FROM THE AREA.
THE MAIN CHALLENGE WILL BE THE TIMING AND STRENGTHS OF COLD FRONTS
WEDNESDAY AND FRIDAY IN THE DRY NORTHWEST FLOW ALOFT. MODELS HAVE
BEEN WAFFLING FROM RUN TO RUN ON STRENGTH OF JETS/SHORTWAVES PLOWING
TOWARD THE MISSISSIPPI AND OHIO VALLEYS WEDNESDAY THROUGH FRIDAY.
FOR THIS REASON WILL NOT WARM TEMPERATURES TOO MUCH AS POTENTIAL
EXISTS FOR SOME COOLING IF A MORE AMPLIFIED SOLUTIONS VERIFIES
WEDNESDAY AND FRIDAY.

LONGER RANGE GUIDANCE INDICATING ANOTHER REGIME TRANSITION NEXT
WEEKEND...TO A FAST WESTERLY FLOW ALOFT. HIGH WINDS WILL BE POSSIBLE
IN THE GUADALUPE MOUNTAINS WITH WINDY CONDITIONS IN PORTIONS OF THE
PLAINS. MUCH ABOVE NORMAL TEMPERATURES ARE INDICATED WITH LOW
LEVEL THERMAL RIDGING WITH THE POTENTIAL FOR FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              47  65  42  65 /  30   0   0   0
CARLSBAD NM                45  69  38  69 /  30   0   0   0
DRYDEN TX                  54  73  48  64 /  30  10  10  20
FORT STOCKTON TX           51  72  45  66 /  30   0   0  10
GUADALUPE PASS TX          41  62  42  63 /  20   0   0   0
HOBBS NM                   44  69  38  68 /  30   0   0   0
MARFA TX                   40  67  36  63 /  20   0  10  10
MIDLAND INTL AIRPORT TX    48  67  40  65 /  30   0   0   0
ODESSA TX                  48  68  40  66 /  30   0   0   0
WINK TX                    50  73  41  71 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06/12
Hazardous weather outlook, Mar 6, 2:30 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST SUN MAR 6 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072019-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CST SUN MAR 6 2005 (130 PM MST SUN MAR 6 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING
OVER SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO.  A FEW OF THE STORMS
COULD BECOME SEVERE THIS AFTERNOON...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY CONCERNS.

THE AREAS MOST LIKELY TO SEE ANY SEVERE WEATHER THIS EVENING WILL
BE ALONG AND WEST OF THE PECOS RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
LAW ENFORCEMENT...LOCAL MEDIA AND SPOTTER GROUPS SHOULD MONITOR
THE LATEST WEATHER INFORMATION THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.SRH.NOAA.GOV/MAF

The radar

The Midland/Odessa radar (KMAF), 154 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Reeves

When
March 6, 6:35 PM CST
Where
Reeves County, 8 mi SE of Orla
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.733, -103.800

Officials in Reeves County reported half dollar size hail that accumulated three inches deep along a three mile stretch of U.S. Highway 285 southeast of Orla.

Thunderstorm Wind, Reeves

When
March 6, 6:40 PM CST
Where
Reeves County, 10 mi SE of Orla
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.717, -103.783

Law enforcement officials reported that 60 to 70 MPH severe thunderstorm wind gusts accompanied large hail south of Orla.

Hail, Loving

When
March 6, 6:53 PM CST to 7:30 PM CST
Where
Loving County, Mentone
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.700, -103.600

At 18:53 CST, the Loving County Emergency Manager reported half dollar size hail in Mentone. The swath of large hail and its parent severe thunderstorm continued east across southern Loving County. By 19:30 CST, local officials reported penny size hail that covered Interstate 20 fifteen miles east-northeast of Mentone. The accumulating hail resulted in slick driving conditions along the interstate.

Hail, Winkler

When
March 6, 8:10 PM CST
Where
Winkler County, 6 mi SSE of Kermit
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.767, -103.050

Two separate reports indicated quarter size hail along Texas Highway 18 south of Kermit.

Thunderstorm Wind, Winkler

When
March 6, 8:10 PM CST
Where
Winkler County, 6 mi SSE of Kermit
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.767, -103.050

The large hail south of Kermit was accompanied by severe wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442255, 5442257, 5442256, 5442258, 5442259.